Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 271, NWS Sioux Falls, SD

August 14, 2008Jerauld County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 14, 2008, 7:23 PM CDT for Jerauld County, South Dakota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2008, 7:23 PM CDT (00:23 UTC)
Expired
Aug 14, 2008, 8:00 PM CDT
In force
37 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

County Jerauld County, SD

The radar

The Aberdeen radar (KABR), 154 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.4 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2008-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 696 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2008-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
696 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1639 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 150023
SVRFSD
SDC073-150100-
/O.NEW.KFSD.SV.W.0271.080815T0023Z-080815T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
723 PM CDT THU AUG 14 2008

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN JERAULD COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 800 PM CDT

* AT 723 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED OVER EXTREME WEST CENTRAL JERAULD COUNTY...OR 25
  MILES EAST OF FORT THOMPSON...MOVING NORTH AT 12 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL JERAULD COUNTY THROUGH 740 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4420 9866 4394 9879 4394 9894 4420 9894
TIME...MOT...LOC 0023Z 188DEG 11KT 4408 9891

$$

MJF
2 follow-up statements
000 
WWUS53 KFSD 150036
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
736 PM CDT THU AUG 14 2008

SDC073-150100-
/O.CON.KFSD.SV.W.0271.000000T0000Z-080815T0100Z/
JERAULD SD-
735 PM CDT THU AUG 14 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR WESTERN JERAULD COUNTY...

AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS 
WERE LOCATED ALONG A LINE EXTENDING FROM 25 MILES EAST OF FORT 
THOMPSON TO 33 MILES EAST OF FORT THOMPSON...MOVING NORTH AT 11 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  RURAL JERAULD COUNTY THROUGH 800 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4420 9866 4394 9879 4394 9894 4420 9894
TIME...MOT...LOC 0035Z 196DEG 9KT 4410 9891 4407 9875

$$

MJF
000 
WWUS53 KFSD 150058
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
758 PM CDT THU AUG 14 2008

SDC073-150108-
/O.EXP.KFSD.SV.W.0271.000000T0000Z-080815T0100Z/
JERAULD SD-
758 PM CDT THU AUG 14 2008

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN JERAULD COUNTY WILL
EXPIRE AT 800 PM CDT...

THE STORM IS NO LONGER SEVERE. HOWEVER STORMS STILL DO EXIST...WITH 
A STRONG CELL IN EASTERN JERAULD COUNTY. THIS ACTIVITY WILL CONTINUE 
TO BE MONITORED FOR SEVERE POTENTIAL.

LAT...LON 4420 9866 4394 9879 4394 9894 4420 9894
TIME...MOT...LOC 0058Z 196DEG 9KT 4416 9889 4413 9873

$$

MJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:02 PM CDT, 4 hours 21 minutes earlier.

Area forecast discussion, Aug 14, 3:02 PM CDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
302 PM CDT THU AUG 14 2008

.DISCUSSION...
UPPER LEVEL LOW ACROSS EASTERN MONTANA THURSDAY AFTERNOON IS
EXPECTED TO DIVE TO THE SOUTH AND WEST OVERNIGHT. BEST CHANCES FOR
LATE AFTERNOON AND EVENING THUNDERSTORMS APPEARS TO BE WEST OF I-29.
AS THE EVENING WEARS ON...EXPECT THUNDERSTORMS TO DECREASE IN AREAL
COVERAGE...THOUGH A FEW LIGHT SHOWERS COULD CONTINUE WEST OF THE
JAMES RIVER VALLEY OVERNIGHT DUE TO WARM AIR ADVECTION ALOFT.
INSTABILITY THIS EVENING APPEARS TO BE SOMEWHAT LIMITED...SO ANY
SEVERE THREAT WOULD BE VERY ISOLATED IN NATURE. FLOW SHOULD BE
RELATIVELY WEAK...BUT PREDOMINANT NORTHEAST WINDS SHOULD DRAW DRIER
AIR INTO THE REGION.  HAVE SIDED WITH LOWS IN THE MID AND UPPER 50S
ACROSS SOUTHWEST MINNESOTA/NORTHWEST IOWA...WHILE AREA FURTHER TO
THE WEST REMAIN IN THE LOWER 60S DUE TO CLOUD COVER.

FOR FRIDAY...MODELS STILL TRENDING UPPER LEVEL SUPPORT FARTHER SOUTH
WITH DRY AIR INTRUDING FROM THE EAST AND NORTHEAST. WITHOUT MUCH
INSTABILITY...THE LOSS OF MOISTURE WILL TAKE THE CHANCE FOR
RAINFALL FARTHER SOUTH. SO WENT AHEAD AND INCLUDED LOW POPS FOR JUST
THE SOUTHWESTERN QUARTER OF THE CWA AND BY FRIDAY NIGHT JUST GOING
WITH AN ISOLATED POTENTIAL OVER THE FAR SOUTH. HIGHS ON FRIDAY WILL
BE VERY NICE...RANGING FROM THE MID 70S TO LOWER 80S. WITH THE DRY
AIR AND WEAK FLOW IN FRIDAY NIGHT MOST LOCATIONS WILL FALL INTO THE
50S.

THE WEEKEND LOOKS LIKE IT SHOULD STAY DRY AS COOL AND STABLE AIR
REMAINS IN PLACE AND ANY UPPER LEVEL SUPPORT REMAINS TO THE
SOUTHWEST OF THE AREA. THE MODELS ARE HINTING AT A FEW WEAK IMPULSES
DROPPING THROUGH MAINLY SW MN SATURDAY SO AN ISOLATED SHOWER NOT
COMPLETELY OUT OF THE QUESTION...BUT COVERAGE SHOULD BE LOW.
TEMPERATURES WILL MODERATE CLOSER TO NORMAL WITH LOWS MAINLY IN THE
50S TO LOW 60S AND HIGHS FROM THE UPPER 70S TO UPPER 80S.

IN THE LATTER PERIODS(MON-THU)...MAIN CHALLENGE WILL BE FIGURING OUT
JUST WHERE THE UPPER LOW WILL END UP. THE 0Z AND 6Z GFS AS WELL AS
THE 0Z ECMWF AND 0Z GFS ENSEMBLE ALL IN PRETTY GOOD AGREEMENT TODAY
ON TAKING UPPER LOW INTO KS ON MONDAY...THEN FASTER FLOW DEVELOPS
ACROSS THE NORTHWEST U.S. AND SHOULD AID IN LIFTING THIS LOW TO THE
NORTH TUESDAY INTO WEDNESDAY. THESE TWO DAYS SHOULD PROVE TO BE OUR
BETTER CHANCES FOR RAIN AND THUNDERSTORMS...BUT THE CHANCES COULD
CONTINUE THROUGH THE END OF THE WEEK AS POTENTIALLY MUCH MORE
UNSTABLE AIR SETS UP THURSDAY AND A RELATIVELY STRONG WAVE MOVES
INTO THE NORTHERN PLAINS THURSDAY NIGHT INTO FRIDAY. TOO FAR OUT TO
GET EXCITED ABOUT BUT COULD END UP WITH A DECENT PATTERN FOR SEVERE
WEATHER LATE IN THE WEEK.

&&

.AVIATION...
SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY ALONG AND WEST OF I-29
THIS EVENING.  VISIBILITIES WITHIN THE THUNDERSTORMS MAY BRIEFLY
FALL BELOW 5SM...OTHERWISE VFR CONDITIONS ARE EXPECTED TO PREVAIL AS
HIGH PRESSURE BUILDS INTO THE UPPER MIDWEST.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

08
Hazardous weather outlook, Aug 14, 11:05 AM CDT, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1105 AM CDT THU AUG 14 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-151200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1105 AM CDT THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS SHOULD DEVELOP EASTWARD INTO
THE AREA FROM LATE IN THE MORNING INTO THE EVENING...MAINLY
THROUGH THE MISSOURI AND JAMES VALLEYS...WHERE PRECIPITATION
SHOULD BE THE MOST SIGNIFICANT. HOWEVER...THESE STORMS ARE NOT
EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

BT

In the hours before

Local storm report, Aug 14, 2:45 PM CDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
245 PM CDT THU AUG 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     TORNADO          2 NE LAKE PARK          43.47N 95.30W
08/13/2008                   DICKINSON          IA   EMERGENCY MNGR

            BRIEF F0 TORNADO CAUSED DAMAGE TO A FEW OUT BUILDINGS.

&&

BT
Local storm report, Aug 14, 4:33 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
433 PM CDT THU AUG 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             6 SSW PLATTE            43.31N 98.89W
08/14/2008  E0.75 INCH       CHARLES MIX        SD   PUBLIC

&&

PS
Local storm report, Aug 14, 5:04 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
504 PM CDT THU AUG 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             9 N PLATTE              43.51N 98.84W
08/14/2008  E0.88 INCH       BRULE              SD   PUBLIC

&&

PS
Local storm report, Aug 14, 5:14 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
514 PM CDT THU AUG 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             4 SW BONESTEEL          43.04N 99.00W
08/14/2008  E0.75 INCH       GREGORY            SD   PUBLIC

&&

PS
Local storm report, Aug 14, 6:51 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
651 PM CDT THU AUG 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     HAIL             1 SW FORESTBURG         44.01N 98.12W
08/14/2008  M0.88 INCH       SANBORN            SD   STORM CHASER

&&

DMILLER
Local storm report, Aug 14, 7:19 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
719 PM CDT THU AUG 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             14 WNW PLATTE           43.49N 99.08W
08/14/2008  E0.88 INCH       CHARLES MIX        SD   TRAINED SPOTTER

&&

MJF

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 9:20 PM CDTSevere Thunderstorm WarningFSDBeadle40 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.